Illinois, 2008

Winter Storm and Winter Weather in Illinois, February 1, 2008

February 1, 2008 · NWS PAH · 6 events in 6 counties and zones

A deepening surface low pressure system tracked northward from the Lower Mississippi Valley, passing across far western Kentucky. Cold air wrapped southward around the back side of the low, keeping precipitation frozen or freezing over parts of southern Illinois.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
4
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A deepening surface low pressure system tracked northward from the Lower Mississippi Valley, passing across far western Kentucky. Cold air wrapped southward around the back side of the low, keeping precipitation frozen or freezing over parts of southern Illinois. Storm total precipitation ranged from 3 to 6 inches west of Interstate 57. Specific snow and sleet accumulations included 5 inches at Ava (near Carbondale in Jackson County), 3 inches at Carbondale, and 3 inches at Pinckneyville (in Perry County). In addition, a light glaze of ice up to one-tenth inch occurred in some places. To the south and east, lesser accumulations between one and two inches occurred. Numerous accidents were reported. Two persons were injured in separate accidents in Wayne County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jan 31, 8:46 PM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Jan 31, 8:46 PM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
846 PM CST THU JAN 31 2008

.UPDATE...
UPDATED FOR LATEST TRENDS WITH THE WINTER STORM TONIGHT AND FRIDAY.

&&

.DISCUSSION...
MAIN PROBLEM FOR THE FORECAST TONIGHT IS THE TRACK OF THE SURFACE
LOW AND ITS IMPACT ON NEAR SURFACE TEMPERATURES. AS OF 02Z THE
SURFACE LOW WAS NEAR DYERSBURG TENNESSEE...AND THE FREEZING LINE
RAN FROM POPLAR BLUFF MISSOURI TO MARION AND MT CARMEL ILLINOIS.
MOST LOCATIONS WERE REPORTING RAIN OR FREEZING RAIN...BUT NOT MUCH
IMPACT AS FAR AS ICING HAS BEEN REPORTED SO FAR THIS EVENING...EXCEPT
FOR THE NORTHERN PORTIONS OF SOUTHERN ILLINOIS AND THE HIGHER
TERRAIN OF SOUTHEAST MISSOURI.

THE 00Z NAM LOOKS REALLY GOOD IN ITS INITIAL SURFACE LOW POSITION
JUST NORTH OF MEMPHIS AT 00Z. IT LIFTS IT NORTHWARD TO NEAR
PADUCAH BY 06Z...AND THEN NORTHEAST UP THE WABASH RIVER VALLEY AND
WELL INTO SOUTHERN INDIANA BY 12Z FRIDAY. THIS IS BY FAR THE MOST
WESTERLY SURFACE LOW PATH SEEN IN THE MODELS TODAY...AND
CERTAINLY IS BOLSTERED BY THE CURRENT OBSERVATIONS. EVEN THE 21Z
SREF ENSEMBLE MEAN IS HINTING AT THIS POSSIBILITY. THIS IS FURTHER
WEST THAN CURRENTLY FORECAST IN THE GRIDS...AND CONTINUES THE
OVERALL TREND TOWARD A WARMER SOLUTION WITH THIS SYSTEM.

THE 00Z NAM SOUNDING DATA INDICATES THAT THE PRECIPITATION SHOULD
BEGIN TO CHANGE OVER TO ALL SNOW LATER THIS EVENING FROM WEST TO
EAST...AS THE UPPER LOW...CURRENTLY LOCATED OVER SOUTHWEST
MISSOURI/NORTHWEST ARKANSAS...PIVOTS EAST AND TAKES ON MORE OF A
NEGATIVE TILT TOWARD SOUTHEAST MISSOURI BETWEEN 03Z AND 06Z. THIS
CHANGE OVER SHOULD CONTINUE EASTWARD INTO THE EARLY MORNING HOURS
IN THE SOUTHERN ILLINOIS PORTION OF THE HEAVY SNOW WARNING. MODEL
QPF SUPPORTS 2-4 INCHES OF ADDITIONAL SNOWFALL...SO THE WARNING
SHOULD BE FINE...AND LITTLE CHANGE IS ANTICIPATED WITH THE EVENING
UPDATE.

THE PROBLEMS ARE OVER THE REMAINDER OF THE REGION...WHERE THE WARM
NEAR SURFACE AIR WILL KEEP THE PRECIPITATION AS A COLD RAIN FOR
MUCH OF THE NIGHT. OF COURSE...AS THE SURFACE LOW LIFTS NORTHEAST
AFTER 06Z...SUB-FREEZING TEMPERATURES WILL FINALLY WRAP EASTWARD
THROUGH THE AREA...EVENTUALLY ALLOWING SNOW TO FALL OVER THE
ENTIRE AREA TOWARD 12Z. WITH THE POSSIBILITY OF SUB-FREEZING AIR
ARRIVING AT THE SURFACE IN THE WINTER STORM WARNING AREA...SOME
FREEZING RAIN...AND A BRIEF PERIOD OF SLEET MAY OCCUR BEFORE THE
SNOW ARRIVES. DUE TO THE LATER CHANGE OVER...AND DIMISHING MODEL
QPF...FINAL SNOW AMOUNTS MAY ONLY TOTAL 1-2 INCHES IN THIS AREA.
HOWEVER...WITH THE POTENTIAL FOR SOME FREEZING RAIN OR SLEET
BEFORE THE FINAL CHANGE OVER TO SNOW...THE WINTER STORM HEADLINE
LOOKS FINE AND WILL NOT CHANGE THIS EVENING.

FINALLY OVER THE FAR SOUTH AND EAST...THE ADVISORY AREA SIMILARLY
LOOKS GOOD. THE CHANGE OVER TO SNOW WILL LIKELY OCCUR JUST BEFORE
12Z IN THIS AREA...WITH LITTLE ACCUMULATION EXPECTED BEFORE DAY
BREAK. HOWEVER...THE POTENTIAL FOR SOME MINOR ICING AND AN INCH OR
LESS OF SNOWFALL CERTAINLY WARRANT THE ADVISORY.

WILL MAKE SOME TWEAKS AND UPDATE PRODUCTS BY 04Z.

&&

.AVIATION...
MULTIPLE PCPN TYPES...INCLUDING FREEZING RAIN...WILL BE
POSSIBLE AT THE TAF SITES THROUGH THE EVENING...FOLLOWED BY A
GRADUAL TRANSITION TO SNOW OVERNIGHT FROM WEST TO EAST. LOW END MVFR
TO IFR CONDITIONS WILL DEVELOP/CONTINUE WITH RESPECT TO CLOUDS AND
OCCASIONALLY VSBYS. THE ERLY COMPONENT WITH SURFACE WINDS WILL
BECOME WEST/NORTHWEST OVERNIGHT AND GUSTY AT TIMES AS A LOW PRESSURE
AREA MOVES NE ACROSS THE REGION. CONDITIONS WILL IMPROVE
DRAMATICALLY AFTER 18Z ESPECIALLY IN SERN MO.

&&

.PREV DISCUSSION... /ISSUED 157 PM CST THU JAN 31 2008/

DISCUSSION...
WIDESPREAD PRECIPITATION OF MULTIPLE FORMS WITH LARGE SHIELD
MOVING ACROSS THE AREA EARLY THIS AFTERNOON. MOSTLY SNOW FROM
SE MISSOURI INTO SW ILLINOIS WITH SOME SLEET MIXED IN. FREEZING
RAIN...RAIN AND SLEET...WITH A MIX OF SNOW NOTED EAST OVER THE
REST OF THE AREA.

MAIN CONCERN EARLY ON...IS PRECIP COVERAGE. NOTABLE DRY SLOT
WAS ACROSS ARKANSAS. HOWEVER...THE PARENT UPPER LOW WAS SEEN
ON WVAPOR MOVG EAST ACROSS OKLAHOMA...AND SHOULD REACH WEST
ARKANSAS BY 00Z. SNOW WAS PREVALENT ALONG AND NORTH OF THE
TRACK. ALSO...NEW RETURNS SHOWING UP ACROSS THE KLZK CWFA.
THEREFORE AM LEADING TOWARD THE NAM MODEL IN SHOWING ADDITIONAL
FORMATION WILL BE POSSIBLE DESPITE THE PRESENCE OF THE DRY
SLOT...AS THE UPPER LOW HEADS EAST...REACHING SOUTHERN IL BY 12Z
FRIDAY. THEREFORE WILL KEEP OUR WARNINGS AND ADVISORIES AS THEY
ARE. LOOKING AT 4-6 INCHES WITH ISOLD 8 IN THE HEAVY SNOW WARNING
AREA...1-4 IN THE WINTER STORM WARNING AREA WITH SOME ICE AND
SLEET ALSO POSSIBLE BEFORE TRANSITIONING TO SNOW. MAINLY LIQUID IN
THE ADVISORY AREA TO START WITH A BRIEF MIX...FOLLOWED BY A
TRANSITION TO A WINTRY MIX OVERNIGHT AS WELL. THE SNOW SHOULD
GRADUALLY TAPER OFF FROM SW TO NE ON FRIDAY. WILL KEEP THE
EXPIRATION TIMES AS THEY ARE (NOON CST) TO AVOID FLIP FLOP. THINK
PART OF THE AREA WILL BE THROUGH WITH THE STORM WELL BEFORE THEN
THOUGH. THEY CAN BE CANCELED ACCORDINGLY. TEMPS AND DEW POINTS
WERE A BLEND OF THE NAM12 AND RUC13 2M TEMPS EARLY ON AND A BLEND
OF MAV/MET FOR LOWS.

VERY ACTIVE PATTERN WILL CONTINUE INTO THE LONG TERM. ANOTHER POTENT
500 MB SHORTWAVE WILL EJECT NORTHEAST FROM THE SOUTHERN PLAINS EARLY
IN THE WEEK. THE ASSOCIATED SURFACE LOW WILL TRACK NORTHEAST ACROSS
THE MID/UPPER MISSISSIPPI VALLEY INTO THE GREAT LAKES REGION. THE
TRAILING COLD FRONT WILL CROSS THE FORECAST AREA TUESDAY BASED ON
00Z ECMWF AND HPC GUIDANCE. 00Z GFS GUIDANCE APPEARS TOO SLOW.

A STRONG SOUTHERLY LOW LEVEL JET WILL DEVELOP AHEAD OF THE FRONT
MONDAY...WITH ACCOMPANYING SURGE OF LOW LEVEL MOISTURE. AS WITH MOST
WINTER CONVECTIVE POTENTIAL...ONLY MARGINAL INSTABILITY WOULD BE
NECESSARY FOR SIGNIFICANT CONVECTIVE POTENTIAL GIVEN EXTREME SHEAR
VALUES. MOS GUIDANCE UNDERESTIMATED SURFACE WARMTH AND MOISTURE
RETURN WITH THE LAST EVENT /TUESDAY/. FORECAST TEMPS AND DEW POINTS
WILL BE SHADED ABOVE MOS GUIDANCE IN THE WARM SECTOR MONDAY AND
TUESDAY. THUNDER CHANCES WILL BE FORECAST MONDAY INTO TUESDAY.

OUTSIDE OF THE MONDAY/TUESDAY SYSTEM...FORECAST IS GENERALLY DRY.
TEMPS FRIDAY NIGHT THROUGH SATURDAY NIGHT WILL BE STRONGLY AFFECTED
BY ANY SNOW COVER LEFT BY THE CURRENT SYSTEM. AN UNUSUALLY STRONG
TEMP GRADIENT WILL BE FORECAST FRIDAY NIGHT THROUGH SATURDAY NIGHT
BASED ON THE IDEA SNOW COVER WILL COOL NORTHERN AND WESTERN
COUNTIES. PRECIP CHANCES WILL GRADUALLY INCREASE LATE SUNDAY INTO
SUNDAY NIGHT AS LOW LEVEL WARM ADVECTION DEVELOPS UNDER MOIST
WEST/SOUTHWEST UPPER FLOW.

FINAL TWO DAYS OF THE LONG TERM /WEDNESDAY AND THURSDAY/ ARE
EXPECTED TO BE DRY AND SEASONABLY COLD IN THE WAKE OF THE DEPARTING
STORM SYSTEM.

AVIATION...
MULTIPLE PRECIPITATION TYPES WILL BE POSSIBLE AT THE TAF SITES
THROUGH EARLY EVENING...FOLLOWED BY A GRADUAL TRANSITION TO SNOW
OVERNIGHT. LOW END MVFR TO IFR CONDITIONS WILL CONTINUE WITH
RESPECT TO CLOUDS AND OCCASIONALLY VSBYS. THE EASTERLY COMPONENT
WITH SURFACE WINDS WILL BECOME WEST/NORTHWEST OVERNIGHT AND GUSTY
AT TIMES.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...WINTER STORM WARNING UNTIL 12 PM CST FRIDAY FOR BALLARD-CALDWELL-
     CARLISLE-CRITTENDEN-FULTON-GRAVES-HENDERSON-HICKMAN-
     LIVINGSTON-LYON-MARSHALL-MCCRACKEN-UNION KY-WEBSTER.

     WINTER WEATHER ADVISORY UNTIL 12 PM CST FRIDAY FOR CALLOWAY-
     CHRISTIAN-DAVIESS-HOPKINS-MCLEAN-MUHLENBERG-TODD-TRIGG.

MO...WINTER STORM WARNING UNTIL 12 PM CST FRIDAY FOR MISSISSIPPI-NEW
     MADRID-SCOTT.

     HEAVY SNOW WARNING UNTIL 12 PM CST FRIDAY FOR BOLLINGER-BUTLER-
     CAPE GIRARDEAU-CARTER-PERRY MO-RIPLEY-STODDARD-WAYNE MO.

IL...WINTER STORM WARNING UNTIL 12 PM CST FRIDAY FOR ALEXANDER-
     GALLATIN-HARDIN-JOHNSON-MASSAC-POPE-PULASKI-SALINE.

     HEAVY SNOW WARNING UNTIL 12 PM CST FRIDAY FOR EDWARDS-FRANKLIN-
     HAMILTON-JACKSON-JEFFERSON-PERRY IL-UNION IL-WABASH-WAYNE
     IL-WHITE-WILLIAMSON.

IN...WINTER STORM WARNING UNTIL 12 PM CST FRIDAY FOR GIBSON-PIKE-
     POSEY-VANDERBURGH-WARRICK.

     WINTER WEATHER ADVISORY UNTIL 12 PM CST FRIDAY FOR SPENCER.

SHORT TERM...DRS
LONG TERM....MY
AVIATION...DB
Hazardous weather outlook, Jan 31, 11:33 AM CST, 12 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1133 AM CST THU JAN 31 2008

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-011100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1133 AM CST THU JAN 31 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINTER WEATHER WARNINGS AND ADVISORIES ARE IN EFFECT THROUGH TONIGHT.
REFER TO THE LATEST WINTER WEATHER PRODUCTS FOR DETAILS. SIGNIFICANT
ACCUMULATION OF SNOW IS EXPECTED ALONG THE OZARK FOOTHILLS REGION OF
SOUTHEAST MISSOURI...UP INTO SOUTHWEST ILLINOIS. AMOUNTS MAY TOTAL
4 TO 8 INCHES. OVER THE REMAINDER OF THE AREA...MIXED WINTRY
PRECIPITATION IS FORECAST...WITH ACCUMULATIONS 1 TO PERHAPS 3 INCHES
FROM EVANSVILLE TO PADUCAH...AND MINOR ACCUMULATIONS POSSIBLE FROM
OWENSBORO TO HOPKINSVILLE. THERE MAY BE SOME ISOLATED THUNDERSTORM
ACTIVITY THIS AFTERNOON AND EVENING ACROSS WESTERN KENTUCKY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

LIGHT SNOW OR FLURRIES WILL EXIT THE REGION FRIDAY MORNING. THE
WARNINGS AND ADVISORIES ARE SET TO EXPIRE AT NOON FRIDAY. SOME
MINOR ADDITIONAL ACCUMULATIONS WILL BE POSSIBLE MAINLY ACROSS
SOUTHERN ILLINOIS INTO SOUTHWEST INDIANA.

A WET WEATHER PATTERN IS EXPECTED TO TAKE SHAPE FROM SUNDAY NIGHT
THROUGH TUESDAY. HEAVY RAIN WILL BE POSSIBLE ALONG WITH A SLIGHT
CHANCE OF STRONG OR SEVERE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO RELAY REPORTS OF SNOW AND ICE TODAY AND
TONIGHT.

In the hours before

Special weather statement, Jan 31, 7:13 PM CST, 4 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
713 PM CST THU JAN 31 2008

ILZ075>078-080>085-088-010300-
EDWARDS IL-FRANKLIN IL-HAMILTON IL-JACKSON IL-JEFFERSON IL-PERRY IL-
UNION IL-WABASH IL-WAYNE IL-WHITE IL-WILLIAMSON IL-
713 PM CST THU JAN 31 2008

...HEAVY SNOW WARNING IN EFFECT UNTIL NOON CST FRIDAY...

SCATTERED AREAS OF LIGHT FREEZING RAIN...DRIZZLE AND SNOW WILL
CONTINUE ACROSS MUCH OF SOUTHERN ILLINOIS THROUGH 9 PM. MORE
WIDESPREAD SNOWS WILL MOVE BACK INTO THE AREA TOWARD
MIDNIGHT. ALTHOUGH ONLY MINOR ADDITIONAL ICE AND SNOW ACCUMULATIONS
ARE EXPECTED THROUGH 9 PM...CONDITIONS ARE LIKELY TO WORSEN THROUGH
THE EVENING. TRAVEL IS STRONGLY DISCOURAGED TONIGHT.

INZ088-KYZ009-012-016-017-019>022-010300-
CALLOWAY KY-CHRISTIAN KY-DAVIESS KY-HOPKINS KY-MCLEAN KY-
MUHLENBERG KY-SPENCER IN-TODD KY-TRIGG KY-
713 PM CST THU JAN 31 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...

A LARGE AREA OF LIGHT TO MODERATE RAIN WITH A FEW EMBEDDED SLEET
SHOWERS WILL GRADUALLY MOVE EAST OF THE REGION EAST OF A LINE
FROM MURRAY KENTUCKY TO ROCKPORT INDIANA THROUGH 9 PM. TEMPERATURES
THROUGHOUT THIS AREA ARE IN THE MID 30S...SO ICING IS NOT ANTICIPATED
THROUGH 9 PM. HOWEVER...TRAVEL CONDITIONS WILL LIKELY DETERIORATE
AFTER MIDNIGHT...AS TEMPERATURES COOL AND WIDESPREAD SNOWS MOVE
INTO THE AREA.

ILZ086-087-089>094-INZ081-082-085>087-KYZ001>008-010-011-013>015-018-
MOZ111-112-114-010300-
ALEXANDER IL-BALLARD KY-CALDWELL KY-CARLISLE KY-CRITTENDEN KY-
FULTON KY-GALLATIN IL-GIBSON IN-GRAVES KY-HARDIN IL-HENDERSON KY-
HICKMAN KY-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-
MCCRACKEN KY-MISSISSIPPI MO-NEW MADRID MO-PIKE IN-POPE IL-POSEY IN-
PULASKI IL-SALINE IL-SCOTT MO-UNION KY-VANDERBURGH IN-WARRICK IN-
WEBSTER KY-
713 PM CST THU JAN 31 2008

...WINTER STORM WARNING IN EFFECT UNTIL NOON CST FRIDAY...

A LARGE AREA OF LIGHT RAIN AND DRIZZLE WILL CONTINUE TO SPREAD
NORTHEAST FROM EXTREME SOUTHEAST MISSOURI AND THE PURCHASE
AREA OF WEST KENTUCKY INTO THE EVANSVILLE TRI STATE AREA THROUGH 9
PM. TEMPERATURES ARE EXPECTED TO STAY JUST ABOVE FREEZING OVER
MOST OF THE AREA...BUT SOME LIGHT ICING MAY OCCUR IN THE HIGHER
TERRAIN OF POPE...SALINE...HARDIN AND GALLATIN COUNTIES IN
SOUTHERN ILLINOIS.

IF YOU HAVE TRAVEL PLANS THIS EVENING...PLEASE SLOW DOWN AND ALLOW
EXTRA TIME TO REACH YOUR DESTINATION...ESPECIALLY ACROSS SOUTHEAST
ILLINOIS. MORE WIDESPREAD SNOWFALL WILL MOVE BACK INTO THE AREA LATE
THIS EVENING AND OVERNIGHT...RESULTING IN HAZARDOUS CONDITIONS
THROUGHOUT THE REGION.

MOZ076-086-087-100-107>110-010300-
BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-CARTER MO-PERRY MO-
RIPLEY MO-STODDARD MO-WAYNE MO-
713 PM CST THU JAN 31 2008

...HEAVY SNOW WARNING IN EFFECT UNTIL NOON CST FRIDAY...

AREAS OF LIGHT FREEZING RAIN OR DRIZZLE WILL CONTINUE ACROSS MUCH OF
SOUTHEAST MISSOURI THROUGH 9 PM. ALTHOUGH ADDITIONAL RAINFALL
AMOUNTS WILL ONLY BE A TRACE TO A FEW HUNDREDTHS...ROAD CONDITIONS
WILL LIKELY BECOME VERY SLICK AND HAZARDOUS ACROSS SOUTHEAST MISSOURI
THIS EVENING. TRAVEL IS STRONGLY DISCOURAGED THROUGH TONIGHT.

DRS
Special weather statement, Jan 31, 9:00 PM CST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
900 PM CST THU JAN 31 2008

ILZ075>078-080>085-088-010500-
EDWARDS IL-FRANKLIN IL-HAMILTON IL-JACKSON IL-JEFFERSON IL-PERRY IL-
UNION IL-WABASH IL-WAYNE IL-WHITE IL-WILLIAMSON IL-
900 PM CST THU JAN 31 2008

...HEAVY SNOW WARNING IN EFFECT UNTIL NOON CST FRIDAY...

SCATTERED AREAS OF LIGHT FREEZING RAIN...DRIZZLE AND SNOW WILL
CONTINUE ACROSS MUCH OF SOUTHERN ILLINOIS THROUGH 11 PM THIS EVENING.
MORE WIDESPREAD SNOWS WILL MOVE BACK INTO THE AREA TOWARD
MIDNIGHT. ALTHOUGH ONLY MINOR ADDITIONAL ICE AND SNOW ACCUMULATIONS
ARE EXPECTED THROUGH 11 PM...CONDITIONS ARE LIKELY TO WORSEN LATE
THE EVENING. TRAVEL IS STRONGLY DISCOURAGED TONIGHT.

INZ088-KYZ009-012-016-017-019>022-010500-
CALLOWAY KY-CHRISTIAN KY-DAVIESS KY-HOPKINS KY-MCLEAN KY-
MUHLENBERG KY-SPENCER IN-TODD KY-TRIGG KY-
900 PM CST THU JAN 31 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...

A LARGE AREA OF LIGHT TO MODERATE RAIN WITH A FEW EMBEDDED SLEET
SHOWERS WILL CONTINUE TO MOVE EAST ACROSS THE REGION... EAST OF A
LINE FROM MURRAY KENTUCKY TO ROCKPORT INDIANA THROUGH 11 PM.
TEMPERATURES THROUGHOUT THIS AREA ARE IN THE LOW 30S...SO ICING MAY
DEVELOP. TRAVEL CONDITIONS WILL LIKELY DETERIORATE AFTER MIDNIGHT...
AS TEMPERATURES COOL AND WIDESPREAD SNOWS MOVE INTO THE AREA.

ILZ086-087-089>094-INZ081-082-085>087-KYZ001>008-010-011-013>015-018-
MOZ111-112-114-010500-
ALEXANDER IL-BALLARD KY-CALDWELL KY-CARLISLE KY-CRITTENDEN KY-
FULTON KY-GALLATIN IL-GIBSON IN-GRAVES KY-HARDIN IL-HENDERSON KY-
HICKMAN KY-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-
MCCRACKEN KY-MISSISSIPPI MO-NEW MADRID MO-PIKE IN-POPE IL-POSEY IN-
PULASKI IL-SALINE IL-SCOTT MO-UNION KY-VANDERBURGH IN-WARRICK IN-
WEBSTER KY-
900 PM CST THU JAN 31 2008

...WINTER STORM WARNING IN EFFECT UNTIL NOON CST FRIDAY...

A LARGE AREA OF LIGHT RAIN AND DRIZZLE WILL CONTINUE TO SPREAD
NORTHEAST FROM EXTREME SOUTHEAST MISSOURI AND THE PURCHASE
AREA OF WEST KENTUCKY INTO THE EVANSVILLE TRI STATE AREA THROUGH 11
PM. TEMPERATURES ARE EXPECTED DROP TO AROUND THE FREEZING MARK OVER
MOST OF THE AREA...WITH SOME LIGHT ICING IN THE HIGHER TERRAIN OF
POPE...SALINE...HARDIN AND GALLATIN COUNTIES IN SOUTHERN ILLINOIS.
IN SOUTHEAST MISSOURI...THE WINTRY MIX WILL GRADUALLY CHANGE OVER
TO ALL SNOW OVER THE NEXT COUPLE OF HOURS.

IF YOU HAVE TRAVEL PLANS THIS EVENING...PLEASE SLOW DOWN AND ALLOW
EXTRA TIME TO REACH YOUR DESTINATION. MORE WIDESPREAD SNOWFALL WILL
MOVE BACK INTO THE AREA OVERNIGHT...RESULTING IN HAZARDOUS CONDITIONS
THROUGHOUT THE REGION.

MOZ076-086-087-100-107>110-010500-
BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-CARTER MO-PERRY MO-
RIPLEY MO-STODDARD MO-WAYNE MO-
900 PM CST THU JAN 31 2008

...HEAVY SNOW WARNING IN EFFECT UNTIL NOON CST FRIDAY...

A WINTRY MIX OF LIGHT FREEZING RAIN...SLEET OR DRIZZLE WILL
GRADUALLY CHANGE OVER TO ALL SNOW ACROSS MUCH OF SOUTHEAST MISSOURI
THROUGH 11 PM. ROAD CONDITIONS WILL LIKELY BECOME VERY SLICK AND
HAZARDOUS ACROSS SOUTHEAST MISSOURI LATE THIS EVENING. TRAVEL IS
STRONGLY DISCOURAGED THROUGH TONIGHT.

SMITTY
Special weather statement, Jan 31, 11:00 PM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1100 PM CST THU JAN 31 2008

ILZ075>078-080>085-088-010700-
EDWARDS IL-FRANKLIN IL-HAMILTON IL-JACKSON IL-JEFFERSON IL-PERRY IL-
UNION IL-WABASH IL-WAYNE IL-WHITE IL-WILLIAMSON IL-
1100 PM CST THU JAN 31 2008

...HEAVY SNOW WARNING IN EFFECT UNTIL NOON CST FRIDAY...

SCATTERED AREAS OF LIGHT FREEZING RAIN...DRIZZLE AND SNOW WILL
CONTINUE ACROSS MUCH OF SOUTHERN ILLINOIS THROUGH 1 AM THIS MORNING.
THE WINTRY MIX WILL CHANGE OVER TO ALL SNOW AROUND 3 OR 4 AM.
ALTHOUGH ONLY MINOR ADDITIONAL ICE AND SNOW ACCUMULATIONS ARE
EXPECTED THROUGH 1 AM...CONDITIONS ARE LIKELY TO WORSEN TOWARD
DAYBREAK. TRAVEL IS STRONGLY DISCOURAGED OVERNIGHT.

INZ088-KYZ009-012-016-017-019>022-010700-
CALLOWAY KY-CHRISTIAN KY-DAVIESS KY-HOPKINS KY-MCLEAN KY-
MUHLENBERG KY-SPENCER IN-TODD KY-TRIGG KY-
1100 PM CST THU JAN 31 2008

...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...

A LARGE AREA OF LIGHT TO MODERATE RAIN WITH A FEW EMBEDDED SLEET
SHOWERS WILL CONTINUE TO MOVE EAST ACROSS THE REGION... EAST OF A
LINE FROM MURRAY KENTUCKY TO ROCKPORT INDIANA THROUGH 1 AM.
TEMPERATURES THROUGHOUT THIS AREA ARE IN THE LOW 30S...SO ICING MAY
DEVELOP. TRAVEL CONDITIONS WILL LIKELY DETERIORATE...AS TEMPERATURES
COOL AND WIDESPREAD SNOWS MOVE INTO THE AREA AROUND 6 THIS MORNING.

ILZ086-087-089>094-INZ081-082-085>087-KYZ001>008-010-011-013>015-018-
MOZ111-112-114-010700-
ALEXANDER IL-BALLARD KY-CALDWELL KY-CARLISLE KY-CRITTENDEN KY-
FULTON KY-GALLATIN IL-GIBSON IN-GRAVES KY-HARDIN IL-HENDERSON KY-
HICKMAN KY-JOHNSON IL-LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-
MCCRACKEN KY-MISSISSIPPI MO-NEW MADRID MO-PIKE IN-POPE IL-POSEY IN-
PULASKI IL-SALINE IL-SCOTT MO-UNION KY-VANDERBURGH IN-WARRICK IN-
WEBSTER KY-
1100 PM CST THU JAN 31 2008

...WINTER STORM WARNING IN EFFECT UNTIL NOON CST FRIDAY...

A LARGE AREA OF LIGHT RAIN AND DRIZZLE WILL PERSIST ACROSS
EXTREME SOUTHEAST MISSOURI AND THE PURCHASE
AREA OF WEST KENTUCKY...INTO THE EVANSVILLE TRI STATE AREA THROUGH
1 AM. TEMPERATURES ARE EXPECTED DROP TO AROUND THE FREEZING MARK
OVER MOST OF THE AREA...WITH SOME LIGHT ICING IN THE HIGHER TERRAIN
OF POPE...SALINE...HARDIN AND GALLATIN COUNTIES IN SOUTHERN ILLINOIS.
IN SOUTHEAST MISSOURI...THE WINTRY MIX WILL GRADUALLY CHANGE OVER
TO ALL SNOW OVER THE NEXT COUPLE OF HOURS IN MISSOURI...BY 3 AM IN
THE PURCHASE AREA OF KENTUCKY...AND BY 6 AM IN THE PENNYRILE AREA.

IF YOU HAVE TRAVEL PLANS OVERNIGHT...PLEASE SLOW DOWN AND ALLOW
EXTRA TIME TO REACH YOUR DESTINATION. MORE WIDESPREAD SNOWFALL WILL
MOVE BACK INTO THE AREA OVERNIGHT...RESULTING IN HAZARDOUS CONDITIONS
THROUGHOUT THE REGION.

MOZ076-086-087-100-107>110-010700-
BOLLINGER MO-BUTLER MO-CAPE GIRARDEAU MO-CARTER MO-PERRY MO-
RIPLEY MO-STODDARD MO-WAYNE MO-
1100 PM CST THU JAN 31 2008

...HEAVY SNOW WARNING IN EFFECT UNTIL NOON CST FRIDAY...

PRECIPITATION ACROSS MUCH OF SOUTHEAST MISSOURI HAS CHANGED OVER TO
ALL SNOW...WITH A WINTRY MIX OF LIGHT FREEZING RAIN...SLEET OR
DRIZZLE CONTINUING OVER TO THE BOOTHILL THROUGH 1 AM. ROAD
CONDITIONS WILL LIKELY BECOME VERY SLICK AND HAZARDOUS ACROSS
SOUTHEAST MISSOURI OVERNIGHT...AND TRAVEL IS STRONGLY DISCOURAGED.

SMITTY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 winter storm, 2 winter weather. Local standard time, as filed.

Winter Storm, Franklin

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Franklin forecast zone
Injuries
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
37.992, -88.924 (the zone’s center; the record gives no point)

Winter Storm, Jefferson

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Jefferson forecast zone
Reported by
Trained Spotter
Coordinates
38.301, -88.924 (the zone’s center; the record gives no point)

Winter Storm, Perry

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Perry forecast zone
Reported by
Trained Spotter
Coordinates
38.084, -89.367 (the zone’s center; the record gives no point)

Winter Storm, Jackson

When
February 1, 12:00 AM CST to 5:00 AM CST
Where
Jackson forecast zone
Reported by
Trained Spotter
Coordinates
37.785, -89.382 (the zone’s center; the record gives no point)

Winter Weather, Wayne

When
February 1, 12:00 AM CST to 4:00 AM CST
Where
Wayne forecast zone
Injuries
0 direct, 2 indirect
Reported by
Newspaper
Coordinates
38.430, -88.426 (the zone’s center; the record gives no point)

Winter Weather, Edwards

When
February 1, 12:00 AM CST to 4:00 AM CST
Where
Edwards forecast zone
Injuries
0 direct, 1 indirect
Reported by
Newspaper
Coordinates
38.417, -88.053 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2008Every state in 2008This day in weather historyWarnings in Illinois, February 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 70025, 70026, 70027, 70028, 79634, 79635.